Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 25, NWS Sioux Falls, SD

June 11, 2017Beadle County, Jerauld County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 11, 2017, 3:03 AM CDT for Beadle County, Jerauld County, South Dakota. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2017, 3:03 AM CDT (08:03 UTC)
Expired
Jun 11, 2017, 3:30 AM CDT
In force
27 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Beadle County, SD, Jerauld County, SD

The radar

The Aberdeen radar (KABR), 121 km from the middle of the area, began a volume at 08:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 3:25 AM CDTTSTM WND DMG7 Nnw Wessington Spring, SDSHED DESTROYED AND SHINGLES OFF ROOF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 2:37 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.1 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2017-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2017-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2888 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

771 
WUUS53 KFSD 110803
SVRFSD
SDC005-073-110830-
/O.NEW.KFSD.SV.W.0025.170611T0803Z-170611T0830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
303 AM CDT SUN JUN 11 2017

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Western Beadle County in east central South Dakota...
  Northwestern Jerauld County in central South Dakota...

* Until 330 AM CDT

* At 303 AM CDT, a severe thunderstorm was located over Pleasant
  Valley Country Church, or 17 miles south of Miller, moving
  northeast at 60 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Wessington around 320 AM CDT. 
  Wolsey around 330 AM CDT. 

Other locations impacted by this severe thunderstorm include
Broadland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4463 9836 4431 9812 4404 9892 4420 9893
      4420 9870 4463 9870
TIME...MOT...LOC 0803Z 243DEG 52KT 4427 9894 

HAIL...1.50IN
WIND...60MPH
 
$$

Maldonado
1 follow-up statement
976 
WWUS53 KFSD 110820
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
320 AM CDT SUN JUN 11 2017

SDC005-073-110830-
/O.CON.KFSD.SV.W.0025.000000T0000Z-170611T0830Z/
Beadle SD-Jerauld SD-
320 AM CDT SUN JUN 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT
FOR WESTERN BEADLE AND NORTHWESTERN JERAULD COUNTIES...

At 320 AM CDT, a severe thunderstorm was located near Rosehill Dam,
or 17 miles southeast of Miller, moving northeast at 60 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

This severe storm will be near...
  Wolsey around 330 AM CDT. 

Other locations impacted by this severe thunderstorm include
Broadland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4463 9836 4431 9812 4404 9892 4420 9893
      4420 9870 4463 9870
TIME...MOT...LOC 0820Z 243DEG 52KT 4435 9872 

HAIL...1.50IN
WIND...60MPH
 
$$

Maldonado

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 10:19 PM CDT, 4 hours 44 minutes earlier.

Area forecast discussion, Jun 10, 10:19 PM CDT, 4 hours 44 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1019 PM CDT Sat Jun 10 2017

.SHORT TERM...(This evening through Sunday)
Issued at 315 PM CDT Sat Jun 10 2017

Band of stratocumulus working into southwest Minnesota and northwest
Iowa this afternoon ahead of a front moving across the area.  This
front is expected to stall, and see a few instability showers across
northwest Iowa through the overnight. With the upper level trough
digging across the west coast tonight, expect deep southwest flow to
develop in the mid levels of the atmosphere.  Models suggest that
short wave forcing will remain well to the north of the forecast
area. As the low level jet gets going, expect the stalled surface
boundary to begin to work back to the north. Certainly an unstable
airmass south of the front, but appears to be capped.  If the
instability is able to work north of the cap, expect thunderstorms
to develop. Strongest low level jet tonight appears to be along and
east of I-29, which is somewhat concerning in terms of model
solutions and convective potential. Both the NAM and the HOP WRF are
dry tonight. Majority of other solutions suggest storms developing
in Central South Dakota between 06-08Z, and quickly developing into
a bowing MCS racing east across the plains. The pre-convective
environment suggests up to around 1000 J/kg of downdraft CAPE,
suggesting the potential for strong damaging winds. Right now, still
unsure on where the MCS would track...if it were able to get going.
NAM NEST is the farthest south of the various solutions, taking the
MCS as far south as I-90, while all the other solutions have the
southern edge of the complex along the highway 81 and highway 14
corridors. As SPC points out, steep mid-level lapse rates along with
some speed shear may allow strongest updrafts to also produce hail,
though the main concern is damaging winds. If storms were able to
develop, they would likely become increasingly likely to produce
severe weather as they move towards a stronger low-level jet.

Once the storms move out of the area on Sunday, boundary will be
left to linger across the area.  Have some lingering pops across the
east, but am not all that confident with them. Have lowered forecast
highs across the north with the expectation of a lingering cold
pool.  If storms fail to develop, will need to expand the forecasted
90s down near Sioux City northward.

.LONG TERM...(Sunday night through Saturday)
Issued at 315 PM CDT Sat Jun 10 2017

Sunday Night: A stationary boundary will settle in across the area
late Sunday evening.  Generally feel that any additional convection
risks Sunday evening should be minimal as capping aloft should
prevent any surface based activity from redeveloping.  However,
after midnight, a few models are now showing a weak shortwave
lifting across the Central Plains. While the lift is rather diffuse,
this wave could enhance theta-e advection enough to produce isolated
to  scattered elevated hailers into daybreak Monday, along or south
of I-90.

Monday: The stationary front will stall over the southern CWA by
Monday morning, gradually turning into a retreating warm front later
in the day. Shortwave riding quickly moves in after daybreak Monday,
which should put a damper on any additional convection through the
day. However, there is strong potential for a narrow corridor of
increased cloud cover and cooler temperatures advecting in from the
north.  Have lowered highs, and feel they may need to be lowered
even further.

Monday Night: The large upper trough is expected to begin to lift
into the Central and Northern Rockies Monday night. With heights
rising downstream, this should dislodge and force the stalled
frontal boundary northward. Rather widespread convection should form
over the western Dakotas Monday Evening as a surface low moves into
the southwestern part of the state.  Further east, while the best
lift is focused further west, would not discount the potential for
additional elevated convection along and north of the Highway 14
corridor late Monday evening or more likely Monday night.

Tuesday-Tuesday Night: Rather solid model agreement on an advancing
surface cold front and prefrontal boundary surging eastward on
Tuesday. With shortwave pivoting around the base of the upper trough
Tuesday afternoon, strong forcing should begin to overspread the
area quickly after 21Z.  Mesoscale details, and apparent slight
capping inversion, will be key to the developmental axis of
convection, but some sort of pre-frontal trough or quasi-dry line
should develop along or east of the I-29 corridor. A very unstable
airmass is expected ahead of these boundaries, with MLCAPE pushing
3000 J/KG. Shear is a bit modest initially during storm development,
pushing only 30 knots, but may quickly ramp up by to 40 or 50 knots
by 00z as upper jet begins to nose eastward. All-in-all, 3-4 days
out this appears to be a very favorable severe weather environment,
and will need to be monitored closely. Agree with 15% SPC day 4
outlook, and this risk may grow as the event nears.

Wednesday- Friday: This upper trough slowly lifts into Southern
Canada by Wednesday with frontal boundary sweeping through the Tri-
State area by Wednesday afternoon.  Noticeably enough, low-level
temperatures cool, but not significantly. Meaning, I'd still expect
to see highs above normal (and perhaps well into the 80s) through
the end of next week. Have discounted the GFS and hedged towards the
ECMWF and WPC guidance for high temperatures.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1018 PM CDT Sat Jun 10 2017

Thunderstorms are expected to develop in central SD late tonight,
after about 7z, then race east close to highway 14 through early
Sunday morning. This cluster of storms will have the potential to
produce strong winds, quite a bit of lightning and hail. The best
chances will be near KHON from about 830z through 1030z and near
KFSD from about 11z through 13z. KSUX should be too far south to
see any affects from this cluster of storms. Near the thunderstorm
complex MVFR ceilings will also be possible.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...BT
LONG TERM...Dux
AVIATION...08
Hazardous weather outlook, Jun 10, 3:55 PM CDT, 11 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
355 PM CDT Sat Jun 10 2017

SDZ038>040-052>062-112100-
Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody-Brule-
Aurora-Davison-Hanson-McCook-Minnehaha-
355 PM CDT Sat Jun 10 2017

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected to develop across central
South Dakota after midnight, then move quickly eastward during the
pre-dawn hours of Sunday. The primary severe weather focus will
be along the Highway 14 corridor, but the risk may extend as far
south as Interstate 90. Initially, storms may be capable of golf
ball size hail and 60 mph winds. These storms may merge into a
complex capable of 70 or greater winds and quarter size as they
approach the Interstate 29 corridor.

While timing may change, areas from Chamberlain to Huron may see
storms arrive between 3 and 6am, with storms arriving to the
Interstate 29 corridor between 8 and 10 am.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated strong to severe storms, capable of large hail may again
be possible early Monday and Tuesday mornings.

Thunderstorms will suppress heat and humidity south of Interstate
90 Sunday and into Monday, but heat index values approaching 95
degrees may return areas along Interstate 90 on Tuesday.

A larger severe weather potential may develop for late Tuesday
afternoon and Tuesday evening. All interested parties should
continue to monitor the severe weather risk for this time period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 4 AM Sunday morning.

MNZ071-072-080-081-089-090-097-098-112100-
Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone-
Rock-
355 PM CDT Sat Jun 10 2017

This Hazardous Weather Outlook is for portions of southwest
Minnesota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected to develop across central
South Dakota after midnight, then move quickly eastward during the
pre-dawn hours of Sunday. The primary severe weather focus will
be along the Highway 14 corridor, but the risk may extend as far
south as Interstate 90. Initially, storms may be capable of golf
ball size hail and 60 mph winds. These storms are expected to
merge into a complex capable of 70 or greater winds and quarter
size as they approach the Interstate 29 corridor and move into
southwest and western Minnesota Sunday morning.

While timing may change, the greatest risk of severe thunderstorms
will arrive between 8am and 12pm Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is an increasing risk for thunderstorms Sunday morning.
Isolated severe storms will be possible, with the primary risks up
to golf ball size hail and winds to 60 mph. Thunderstorm risks
will move east of the area Sunday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 7am Sunday.

IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ050-063>071-
112100-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Dixon-Dakota-Gregory-Charles Mix-Douglas-
Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
355 PM CDT Sat Jun 10 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, south central South
Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected to develop across central
South Dakota after midnight, then move quickly eastward during the
pre-dawn hours of Sunday. These storms may form into a larger
thunderstorm complex   There is a considerable amount of
uncertainty as to how far south this complex could travel, with
the highest risks north of Interstate 90 and closer to Highway 14.
If this complex does travel further south, the primary risks will
be golf ball size hail and winds up to 70 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A thunderstorm complex will continue to travel into Minnesota
Sunday morning, and may leave an outflow boundary across the area.
While low, there is potential for an isolated strong storm to try
to redevelop late Sunday afternoon or evening.

Thunderstorms will suppress heat and humidity south of Interstate
90 Sunday and into Monday, but heat index values approaching 95
degrees may return areas along Interstate 90 on Tuesday.

A larger severe weather potential may develop for late Tuesday
afternoon and Tuesday evening. All interested parties should
continue to monitor the severe weather risk for this time period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 3:25 AM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld50 min
Jun 11, 4:05 AM CDTSevere Thunderstorm WarningFSDAurora, Beadle, Davison, Jerauld, Kingsbury, Miner and 1 more40 min
Jun 11, 4:35 AM CDTSevere Thunderstorm WarningFSDAurora, Beadle, Davison, Hanson, Jerauld, Kingsbury and 3 more40 min
Jun 11, 5:04 AM CDTSevere Thunderstorm WarningFSDBrookings, Hanson, Kingsbury, Lake, McCook, Miner and 1 more41 min
Jun 11, 5:38 AM CDTSevere Thunderstorm WarningFSDBrookings, Kingsbury, Lake, Moody37 min
Jun 11, 6:07 AM CDTSevere Thunderstorm WarningFSDBrookings, Moody38 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.